Alert archive / Texas / Tornado Warnings in 2009

Tornado Warning 23, NWS Lubbock, TX

April 16, 2009Floyd County, Hale County, Texas

NWS Lubbock, TX issued this tornado warning at Apr 16, 2009, 10:42 PM CDT for Floyd County, Hale County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2009, 10:42 PM CDT (03:42 UTC)
Expired
Apr 16, 2009, 11:30 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon

Counties Floyd County, TX, Hale County, TX

The radar

The Lubbock radar (KLBB), 64 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 4:42 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2009-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2009-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
2611 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLUB 170342
TORLUB
TXC153-189-170430-
/O.NEW.KLUB.TO.W.0023.090417T0342Z-090417T0430Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
1042 PM CDT THU APR 16 2009

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN FLOYD COUNTY IN NORTHWEST TEXAS.
  NORTHEASTERN HALE COUNTY IN NORTHWEST TEXAS.

* UNTIL 1130 PM CDT

* AT 1038 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE MOST
  DANGEROUS PART OF THIS STORM WAS LOCATED 8 MILES WEST OF AIKEN...OR
  ABOUT 7 MILES SOUTHEAST OF PLAINVIEW...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LOCKNEY AND
  AIKEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW ABANDON MOBILE HOMES
AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

&&

LAT...LON 3431 10165 3431 10133 3413 10139 3403 10147
      3402 10172
TIME...MOT...LOC 0342Z 226DEG 17KT 3412 10164

$$
2 follow-up statements
000 
WWUS54 KLUB 170354
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1054 PM CDT THU APR 16 2009

TXC153-189-170430-
/O.CON.KLUB.TO.W.0023.000000T0000Z-090417T0430Z/
FLOYD TX-HALE TX-
1054 PM CDT THU APR 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT FOR
NORTHEASTERN HALE AND NORTHWESTERN FLOYD COUNTIES...

AT 1051 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A FUNNEL CLOUD HALF 
WAY TO THE GROUND 6 MILES SOUTHEAST OF PLAINVIEW. THE STORM 
PRODUCING THIS FUNNEL...AND POSSIBLY A TORNADO...IS MOVING NORTHEAST 
AT 20 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE LOCKNEY AND AIKEN.

TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR THE TORNADO...IT MAY BE TOO LATE. TAKE COVER NOW

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3407 10170 3431 10165 3431 10133 3413 10139
      3403 10147
TIME...MOT...LOC 0353Z 226DEG 17KT 3415 10160

$$
000 
WWUS54 KLUB 170424
SVSLUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1124 PM CDT THU APR 16 2009

TXC153-189-170433-
/O.EXP.KLUB.TO.W.0023.000000T0000Z-090417T0430Z/
FLOYD TX-HALE TX-
1124 PM CDT THU APR 16 2009

...THE TORNADO WARNING FOR NORTHEASTERN HALE AND NORTHWESTERN FLOYD
COUNTIES WILL EXPIRE AT 1130 PM CDT...

AT 1123 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO HAD 
WEAKENED...THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FRIDAY MORNING
FOR THE PANHANDLE AND NORTHWEST TEXAS.

LAT...LON 3407 10170 3431 10165 3431 10133 3413 10139
      3403 10147
TIME...MOT...LOC 0423Z 197DEG 15KT 3427 10159

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at Apr 16, 2:14 PM CDT, 8 hours 28 minutes earlier.

Area forecast discussion, Apr 16, 2:14 PM CDT, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT THU APR 16 2009

.SHORT TERM...
STORM INITIATION HAS COMMENCED ALONG THE DRYLINE LOCATED ALONG A
LINE FROM EAST OF NAZARETH...TO COTTON CENTER TO EAST OF PLAINS AS
OF 19Z. THUNDERSTORMS ACROSS THE NORTHERN PORTION OF THE DRYLINE
APPEAR TO BE STRONG PER THE RADAR. CU CONTINUES TO DEEPEN ACROSS
THE REMAINDER OF THE LINE. AS THE UPPER LEVEL SYSTEM SLOWLY DRAWS
NEAR THE REGION /NEAR THE FOUR-CORNERS REGION/ AND LOW LEVEL
MOISTURE CONTINUE TO GRADUALLY RISE OFF THE CAPROCK...IT IS
EXPECTED THAT THE FAVORED AREA OF SEVERE THUNDERSTORMS WILL BE
JUST WEST OF THE CAPROCK AND THEN EXPAND EASTWARD THROUGH THE
LATE AFTERNOON HOURS.

HOWEVER...THERE IS UNCERTAINTY TO THE EXTENT OF THE EASTWARD
PROPAGATION OF THE DRYLINE...DUE TO THE UPPER LOW INDUCING HEIGHT
FALLS ACROSS THE AREA...WHICH CAN SLOW DOWN THE EASTWARD
PROGRESSION. WILL CONTINUE TO MONITOR THE WEATHER SITUATION.

&&

.LONG TERM...
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL SLOWLY PROPAGATE
ENEWD ACROSS SOUTHWEST KANSAS FRIDAY NIGHT/SATURDAY MORNING. THE
BETTER MOISTURE...CAPE VALUES AND LIFTED INDICES GETS SHIFTED EAST
OF THE SOUTH PLAINS...AS A COLD FRONT PUSHES SOUTH ACROSS THE CWA
ON SATURDAY. GUIDANCE MODELS HINT AT THE MAIN CAA SWEEPING SOUTH
ACROSS THE REGION SUNDAY. THUS...SINCE THE AIR BEHIND THE MAIN
PUSH IS ONLY SLIGHTLY COOLER...HIGH TEMPS SUNDAY WILL ONLY BE
AT/SLIGHTLY BELOW NORMAL.

THEREAFTER...AS THE UPPER SYSTEM TRANSLATES TO THE NORTHEAST...DRY
AND QUIET WEATHER IS EXPECTED AS UPPER LEVEL RIDGING ACROSS THE
WESTERN CONUS COMMENCES. WITH UPPER LEVEL RIDING AND SFC HIGH
PRESSURE NEAR THE REGION...SFC WINDS WILL BE OUT OF THE NORTH SUNDAY
THROUGH MONDAY BEFORE BECOMING SOUTHERLY THROUGHOUT THE REST OF THE
EXTENDED FORECAST. BY WEDNESDAY...THE UPPER AMPLIFIED RIDGE IS
PROGGED TO FLATTEN A BIT DUE TO THE NEXT INCOMING PACIFIC NORTHWEST
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        38  63  35  63  41 /  40  20  20  10  10
TULIA         42  65  36  66  43 /  50  20  20  10  10
PLAINVIEW     43  65  37  67  44 /  50  20  20  10  10
LEVELLAND     43  68  39  72  44 /  40  10  10  10  10
LUBBOCK       47  70  41  73  46 /  50  10  10  10  10
DENVER CITY   42  70  37  74  43 /  40  10   0  10  10
BROWNFIELD    44  70  39  73  44 /  50  10  10  10  10
CHILDRESS     52  71  46  72  48 /  80  30  20  10  10
SPUR          49  71  44  75  48 /  70  20  10  10  10
ASPERMONT     53  73  46  77  49 /  80  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

29
Hazardous weather outlook, Apr 16, 11:26 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1126 AM CDT THU APR 16 2009

TXZ021>044-171630-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1126 AM CDT THU APR 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON
THROUGH TONIGHT ACROSS THE SOUTH PLAINS AND ROLLING PLAINS.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE THAT WILL BE
LOCATED ACROSS THE CENTRAL SOUTH PLAINS BY THIS AFTERNOON. ANY
STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS. INITIAL ACTIVITY WILL MOVE EAST INTO THE ROLLING
PLAINS TONIGHT...WITH A SECOND AREA OF THUNDERSTORMS REDEVELOPING
LATER TONIGHT ALONG THE STATE LINE AND THEN PUSHING EAST ACROSS
THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS COULD LINGER ACROSS THE ROLLING PLAINS FRIDAY
MORNING BEFORE PUSHING EAST OF THE AREA FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON ACROSS THE CENTRAL
SOUTH PLAINS AND ROLLING PLAINS...AND AREAWIDE LATER TONIGHT.

JORDAN

In the hours before

Local storm report, Apr 16, 10:17 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1017 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 NE RANSOM CANYON      33.56N 101.65W
04/16/2009  M0.88 INCH       LUBBOCK            TX   SKYWARN SPOTTER

            AT INTERSECTION OF FM400 AND FM40

&&

EVENT NUMBER 00395

02
Local storm report, Apr 16, 10:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1024 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TORNADO          4 S IDALOU              33.60N 101.68W
04/16/2009                   LUBBOCK            TX   SKYWARN SPOTTER

            UTILITY POWER FLASHES WERE OBSERVED IN VICINITY OF
            TORNADO

&&

EVENT NUMBER 00396

02
Local storm report, Apr 16, 10:27 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1027 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 PM     TORNADO          4 SW GIRARD             33.33N 100.70W
04/16/2009                   KENT               TX   PUBLIC

            LOUD ROARING SOUND WAS HEARD FROM STORM SHELTER

&&

EVENT NUMBER 00397

02
Local storm report, Apr 16, 10:36 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1036 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      7 N TAHOKA              33.27N 101.79W
04/16/2009                   LYNN               TX   EMERGENCY MNGR

            LARGE AREAS OF WATER COVERING US HIGHWAY 87

&&

EVENT NUMBER 00398

02
Local storm report, Apr 16, 10:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1038 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      5 S TAHOKA              33.09N 101.79W
04/16/2009                   LYNN               TX   EMERGENCY MNGR

            LARGE AREA OF WATER COVERING US HIGHWAY 87

&&

EVENT NUMBER 00399

02
Local storm report, Apr 16, 10:40 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
1040 PM CDT THU APR 16 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      NEW HOME                33.33N 101.91W
04/16/2009                   LYNN               TX   EMERGENCY MNGR

            WATER COVERING FM211 AND FM1730 ROADS NEAR NEW HOME

&&

EVENT NUMBER 00400

02

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:00 PM CDTSevere Thunderstorm WarningLUBFloyd45 min
Apr 16, 7:02 PM CDTSevere Thunderstorm WarningLUBCastro, Lamb58 min
Apr 16, 7:12 PM CDTTornado WarningLUBGarza, Kent48 min
Apr 16, 7:13 PM CDTSevere Thunderstorm WarningLUBCastro47 min
Apr 16, 7:27 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza33 min
Apr 16, 7:33 PM CDTSevere Thunderstorm WarningLUBLubbock, Lynn, Terry57 min
Apr 16, 7:42 PM CDTSevere Thunderstorm WarningLUBFloyd, Motley48 min
Apr 16, 7:51 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock29 min
Apr 16, 7:55 PM CDTTornado WarningLUBDickens, Garza, Kent50 min
Apr 16, 7:56 PM CDTSevere Thunderstorm WarningLUBCastro16 min
Apr 16, 8:13 PM CDTAreal Flood AdvisoryLUBLubbock107 min
Apr 16, 8:19 PM CDTSevere Thunderstorm WarningLUBCrosby, Floyd, Hale, Lubbock45 min
Apr 16, 8:42 PM CDTSevere Thunderstorm WarningLUBDickens, Kent63 min
Apr 16, 8:49 PM CDTAreal Flood WarningLUBSwisher3 hr
Apr 16, 8:49 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher56 min
Apr 16, 8:57 PM CDTAreal Flood WarningLUBGarza3 hr
Apr 16, 8:59 PM CDTTornado WarningLUBHockley, Lubbock24 min
Apr 16, 9:08 PM CDTTornado WarningLUBLubbock19 min
Apr 16, 9:14 PM CDTTornado WarningLUBHale31 min
Apr 16, 9:34 PM CDTTornado WarningLUBDickens, Kent41 min
Apr 16, 9:37 PM CDTAreal Flood WarningLUBKent3 hr
Apr 16, 9:47 PM CDTAreal Flood AdvisoryLUBHale118 min
Apr 16, 10:16 PM CDTTornado WarningLUBDickens, Kent29 min
Apr 16, 10:17 PM CDTTornado WarningLUBCrosby, Lubbock28 min
Apr 16, 10:25 PM CDTFlash Flood WarningLUBLynn2 hr
Apr 16, 10:25 PM CDTTornado WarningLUBCrosby, Lubbock35 min
Apr 16, 10:46 PM CDTTornado WarningLUBDickens, Kent, King, Stonewall44 min
Apr 16, 11:47 PM CDTSevere Thunderstorm WarningLUBSwisher26 min
Apr 16, 11:48 PM CDTAreal Flood WarningLUBHale, Swisher5 hr
Apr 17, 6:42 PM CDTSevere Thunderstorm WarningLUBChildress48 min

Nearby

Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.